[Skip to Content]
[Skip to Content Landing]
Article
October 9, 1948

EXCESSIVE HYPOPROTHROMBINEMIA DUE TO "DICUMAROL": Its Treatment with Lyophilized Plasma

Author Affiliations

New York

From the Departments of Medicine and Surgery, Columbia University College of Physicians and Surgeons, and The Presbyterian Hospital.

JAMA. 1948;138(6):405-406. doi:10.1001/jama.1948.02900060009004
Abstract

Twenty to 25 per cent of persons who receive "dicumarol" in the treatment of thromboembolic disease are hyperreactors to the drug, in that the conventional dosage produces an excessive elevation of the prothrombin time to levels at which hemorrhage may occur.1 Bleeding takes place in approximately 6 per cent and is of major importance in 1 to 2 per cent, with occasional fatalities being reported.

Two therapeutic measures have been used in the management of dangerously elevated prothrombin times. First, large parenteral doses of synthetic vitamin K in the form of menadione sodium bisulfite2 or vitamin K1 oxide3 have been shown to reduce an excessive elevation of prothrombin time to safe range within twelve to forty-eight hours in approximately 85 per cent of persons. It thus appears that the results of this form of therapy are apparent only after a significant interval and may not occur at

×